| Model Number |
D10000801 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Code |
Foreign Body In Patient (2687)
| Date of Event |
11/07/2022
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that the patient underwent a posterior fixation procedure to add additional fixation bolts to an existing t10 to pelvis construct to address sacroiliac pain and provide better stabilization.During the procedure, as an iliac screw was placed on the left side at s2a1 using the cannulated screw driver, the distal tip of the driver fractured off inside the head of the screw shank.The surgeon removed the iliac screw and attempted insertion with a backup, solid screw driver.The distal tip of the solid driver also fractured off and was reported to be "buried" within the head of the shank.The surgeon did not retrieve the tip or remove the screw.Instead, the rod was successfully seated and locked over the head of the shank and the procedure was completed with no further issue.No impact to the patient was reported.No additional information was available.
Additional Manufacturer Narrative
No device was returned to nuvasive for evaluation; the reported event was confirmed by review of photographs of the fractured driver provided.No operative notes and/or radiograph images were provided for review of usage/technique.Information regarding the patient's bone quality was not provided.A review of the device history record was performed and no discrepancies relevant to the reported event were found.A definitive root cause was unable to be determined with the information provided.Labeling review: "warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." "iliac screws have a single lead thread on the shaft and must be used with single lead taps to ensure proper purchase in bone." "pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "do not implant the instruments: complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
Additional Manufacturer Narrative
Both drivers were received by nuvasive and the complaint was confirmed.Review of the reported event identified both driver tips fractured while attempting to place a large iliac screw in the same pilot hole location when the tips fractured during screw advancement, which suggests insufficient hole prep or sclerotic bone creating resistance and excessive force applied.Manufacturing review identified the drivers were manufactured 04/2016 and 01/2017 and part of loaner sets for over 6 years subjected to repetitive high torque situations and damage can accumulate over time indication aged/wear fatigue.Examination of the returned devices found both distal tips fractured off flush at the driver shaft with rotational striation and minor plastic deformation and suggests excessive torque applied.Review of all the information provided suggest the force applied in attempt to advance a large iliac screw into slerotic bone created excessive torque combined with age wear fatigue and considered the root cause of the driver tip fractures.The fractured tip per surgeon¿s prerogative was left in-situ fixed in the screw head the stainless steel materials that were unretrieved in this event can be considered to exert very low toxicity potential and to pose negligible risk to the patient.No additional investigation required.Manufacturing review: review of the device history records of all devices notes no material non-conformances, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: ".Warnings, cautions and precautions: all implants should be used only with the appropriately designated instrument (reference surgical technique)." ".Pre-operative warnings: 3.Care should be used in the handling and storage of the reline implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.4.Refer to cleaning and sterilization instructions below for all non-sterile parts.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Do not implant the instruments: complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted.".
Event or Problem Description
Corrected information listed on section h10.